Ohio, 2011Tornadoes in Ohio, May 14, 2011
May 14, 2011 · NWS ILN · 2 events in 2 counties and zones
An approaching upper level low pressure system brought a band of showers and thunderstorms across central Ohio. Cold air associated with the low helped to produce very weak tornadoes with these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching upper level low pressure system brought a band of showers and thunderstorms across central Ohio. Cold air associated with the low helped to produce very weak tornadoes with these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 14, 6:02 PM EST, 40 minutes earlier.
Area forecast discussion, May 14, 6:02 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
702 PM EDT SAT MAY 14 2011
.SYNOPSIS...
AN UPPER LEVEL LOW MOVING INTO THE REGION WILL MEANDER FOR
THE NEXT SEVERAL DAYS. AS A RESULT TEMPERATURES
WILL BELOW NORMAL...WITH CLOUDY CONDITIONS AND GOOD CHANCES FOR
PRECIPITATION. THE LOW SHOULD MOVE OUT OF THE AREA BY LATE WEEK.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
UPPER LEVEL TROUGH IS NEARING THE OHIO VALLEY THIS EVENING.
A BROKEN BAND OF SHOWERS WITH A FEW THUNDERSTORMS MOVING NE ACROSS
THE CINCINNATI AREA WILL CONTINUE TO PROGRESS ACROSS THE
AREA...WITH A FEW SHOWERS POPPING UP AHEAD OF THIS LINE. INTENSITY
OF THESE STORMS SHOULD DECREASE AT SUNSET...HOWEVER LIGHT TO
MODERATE SHOWERS ARE EXPECTED TO LINGER INTO LATE INTO THE
EVENING. THE FOCUS OF SHOWER ACTIVITY LATER TONIGHT IS EXPECTED TO
BE ACROSS OUR NORTHERN ZONES AS MODELS ARE FORECASTING LOW
PRESSURE TO SETUP A CONVERGENCE BOUNDARY IN THAT AREA. HAVE KEPT
HIGH CHANCE POPS IN THE SW ZONES...PROGRESSING THEM NE WHILE LOWERING
THEM GRADUALLY THROUGH THE EVENING...BEFORE SETTING UP LIKELY POPS
OVER THE NORTHERN ZONES LATE TONIGHT.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
RIDGING OVER CANADA WILL BUILD EASTWARD...TRAPPING THE UPPER LOW
OVER OUR REGION THROUGH THE PERIOD. THE COLD POOL AND INSTABILITY
ASSOCIATED WITH THE LOW WILL CONTINUE TO BRING INCREASED CHANCES
FOR PRECIPITATION THROUGH TUESDAY. THE COLD POOL AND CLOUD COVER
WILL ALSO KEEP TEMPERATURES WELL BELOW NORMAL FOR THIS TIME OF
YEAR. THE BEST CHANCES FOR PRECIPITATION WILL BE DURING THE
DAYTIME HOURS...WITH THE INCREASED DIURNAL INSTABILITY. LINGERING
SHOWERS WILL STILL BE POSSIBLE OVERNIGHT. CHANCES FOR THUNDER WILL
BE ON THE DECREASE AS TEMPERATURES WILL BECOME UN-SUPPORTIVE OF
THIS TYPE OF CONVECTION. SOME FLOODING ISSUES MAY ARISE IN SOME
AREAS DUE TO PERSISTENT HEAVY RAINS.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
FORECAST MODELS ARE CONTINUING TO INDICATE THAT THE UPPER LEVEL LOW
WILL MEANDER OVER THE REGION THROUGH AT LEAST THE MIDDLE PART OF
NEXT WEEK. THERE IS SOME DISAGREEMENT TOWARD THE END OF THE WEEK ON
HOW FAST THE LOW WILL EVENTUALLY PUSH EAST. THE 12Z GFS AND TO A
LESSER EXTENT THE 12Z GEM ARE TRYING TO BRING IN SOME NARROW
MID/UPPER LEVEL RIDGING THURSDAY INTO FRIDAY AHEAD OF NEXT UPPER
LEVEL LOW MOVING ACROSS THE WESTERN UNITED STATES. MEANWHILE...THE
00Z ECMWF IS KEEPING THIS RIDGING FARTHER BACK TO THE WEST WITH THE
UPPER LEVEL LOW PRETTY MUCH REMAINING OVER US THROUGH THE END OF THE
WEEK. GIVEN THE CURRENT BLOCKING PATTERN...WOULD NOT NECESSARILY BE
SURPRISED IF THE ECMWF ENDS UP BEING RIGHT...BUT IT IS ALSO TOUGH TO
BELIEVE THE LOW WOULD REALLY HANG AROUND THAT LONG.
BASED ON THE UNCERTAINTY...WILL KEEP A CHANCE OF POPS GOING ON
THROUGH FRIDAY. WILL PLACE AN EMPHASIS ON THE AFTERNOON TO EARLY
EVENING AS SOME OF THIS WILL MOST LIKELY BE DIURNALLY ENHANCED. IT
LOOKS LIKE WE REMAIN STABLE ENOUGH IN THE FIRST PART OF THE WEEK TO
KEEP ANY THUNDERSTORM THREAT RELATIVELY LOW. HOWEVER...AS WE
PROGRESS THROUGH THE WEEK...THINK WE SHOULD BEGIN TO SEE SOME BETTER
INSTABILITIES DEVELOP AND WILL INCLUDE A MENTION OF THUNDER FROM
ABOUT WEDNESDAY ONWARD.
EXPECT TEMPERATURES TO BE ON THE COOL SIDE TO START THE WEEK GIVEN
UPPER LEVEL LOW AND COOL NORTH TO NORTHEASTERLY LOW LEVEL FLOW. WILL
THEREFORE UNDERCUT GUIDANCE FOR HIGHS AND GO CLOSER TO WHAT IS
SUGGESTED BY THE LOW LEVEL THERMAL FIELDS. TEMPERATURES LATER IN THE
WEEK WILL BE HIGHLY DEPENDENT ON WHETHER OR NOT THE UPPER LEVEL LOW
PUSHES EAST. FOR NOW HAVE ALLOWED FOR A GRADUAL WARMING TREND
WEDNESDAY THROUGH FRIDAY BUT CONFIDENCE IN THIS IS NOT TERRIBLY HIGH.
&&
.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
SLOW MOVING LOW PRESSURE WILL KEEP OCCASIONAL SHOWERS AND ISOLATED
THUNDERSTORMS AT TAF SITES THROUGH THE PERIOD. PEAK OF ACTIVITY
MAY BE THIS AFTERNOON WHEN INSTABILITY WILL BE GREATEST. WIDESPREAD
MVFR FLIGHT CONDITIONS WILL ACCOMPANY THE SHOWERS AND THUNDERSTORMS.
CEILINGS WILL DROP TO IFR BETWEEN 08Z AND 15Z. WINDS WILL REMAIN
BELOW 10 KNOTS WHILE GRADUALLY SHIFTING FROM SOUTH TO WEST.
OUTLOOK...MVFR TO IFR CEILINGS AND MVFR VISIBILITIES ARE POSSIBLE
THROUGH MONDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...LATTO
NEAR TERM...LATTO
SHORT TERM...LATTO
LONG TERM...JGL
AVIATION...CONIGLIO
Hazardous weather outlook, May 14, 3:36 AM EST, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
436 AM EDT SAT MAY 14 2011
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-150900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
436 AM EDT SAT MAY 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY INTO TONIGHT. A
FEW STORMS MAY REACH SEVERE LIMITS THIS AFTERNOON AND EVENING WITH
LARGE HAIL BEING THE PRIMARY SEVERE WEATHER THREAT. IN ADDITION...
LOCALLY HEAVY RAIN MAY ACCOMPANY THUNDERSTORMS...RESULTING IN
MINOR FLOODING ISSUES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 14, 2:27 PM EST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
327 PM EDT SAT MAY 14 2011
OHZ074-142015-
HOCKING OH-
327 PM EDT SAT MAY 14 2011
...A STRONG THUNDERSTORM WILL AFFECT EASTERN HOCKING COUNTY THROUGH
415 PM EDT...
AT 322 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR STARR...
MOVING NORTH AT 20 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...LOGAN AND CARBON HILL.
ALSO...STARR...UNION FURNACE...HAYDENVILLE...LAKE LOGAN STATE PARK...
ENTERPRISE AND OREVILLE ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3947 8223 3947 8227 3938 8229 3939 8250
3937 8252 3937 8255 3960 8251 3961 8250
3965 8249 3966 8237 3960 8237 3960 8226
3956 8225 3956 8218Tornado, Miami
- When
- May 14, 6:42 PM EST to 6:43 PM EST
- Where
- Miami County, 0.78 mi WNW of Piqua to 0.76 mi WNW of Piqua
- Rating
- EF0
- Path length
- 0.05 mi
- Path width
- 10 yd
- Reported by
- Trained Spotter
- Coordinates
- 40.153, -84.244
A tornado briefly touched down. No damage occurred.
Tornado, Shelby
- When
- May 14, 7:28 PM EST to 7:29 PM EST
- Where
- Shelby County, 2 mi S of Sidney to 1.47 mi N of Sidney Arpt
- Rating
- EF0
- Path length
- 0.02 mi
- Path width
- 10 yd
- Reported by
- Trained Spotter
- Coordinates
- 40.251, -84.150
A tornado briefly touched down with no damage reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Florida, May 14, 20111 death · $35,000 · 1 in hail · 12 events
- Rip Current in Texas, May 14, 20111 death · 4 injured · 1 event
- Debris Flow and Flooding in Washington, May 14 to 23, 2011$4.3 million · 52 kt wind · 8 events
- Flash Flood and Flooding in Oregon, May 14 to 18, 2011$2.8 million · 1 in hail · 9 events
- Flash Flooding and Flooding in Indiana, May 14 to 15, 2011$500,000 · 6 events
- Flash Flood and Debris Flow in Puerto Rico, May 14 to 18, 2011$365,000 · 53 kt wind · 9 events
- Debris Flow in Wyoming, May 14 to 25, 2011$500,000 · 1 event
- Flash Flooding and Flood in Ohio, May 14 to 15, 2011$65,000 · 12 events
- High Wind in Michigan, May 14 to 15, 2011$55,000 · 50 kt wind · 3 events
- Lightning Strike in Michigan, May 14, 2011$50,000 · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, May 14, 2011$50,000 · 53 kt wind · 1 event
- Flash Flood in West Virginia, May 14, 2011$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299348, 299349.